New York, 2004

Flash Flood in New York, April 13, 2004

April 13, 2004 · NWS OKX · 1 event in 1 county or zone

At the surface, a front extended northeast across the Southern Mid Atlantic States and offshore southeast of New England from a low pressure system over the south central United States. Two rounds of rain occurred across the local area, which resulted in a Storm Total Rainfall from 2 to 4 inches: The first round began Monday afternoon, April 12th from New York City west and lasted until Tuesday…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

At the surface, a front extended northeast across the Southern Mid Atlantic States and offshore southeast of New England from a low pressure system over the south central United States. Aided by waves of low pressure moving northeast in the upper atmosphere, this front moved very slowly west across the local area as the low moved toward the Virginia Coast on Wednesday morning, April 14th.Two rounds of rain occurred across the local area, which resulted in a Storm Total Rainfall from 2 to 4 inches: The first round began Monday afternoon, April 12th from New York City west and lasted until Tuesday morning across Eastern Long Island. From 1 to 2 inches of rain fell across the region, which resulted in some minor flooding of low lying and poor drainage areas. After about a 6 hour break in rainfall, the second round of rain began shortly after noon. Moderate to heavy rain, mainly between 2 and 8 pm, resulted in more significant urban flooding. A trained spotter in Middle Island reported that Industrial Blvd. was entirely inundated with water. This second round of rainfall resulted in additional 1 to 2 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Apr 13, 8:45 AM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 13, 8:45 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
945 AM EDT TUE APR 13 2004

SOME UPDATES THIS MORNING BASED ON CURRENT OBS/RADAR ETC.

BOTTOM LINE...NOT MUCH CHANGE IN THINKING AT THIS TIME.
CONCENTRATION TODAY WILL BE ON SHORT TERM AS AREA WILL SEE HEAVY
RAINFALL LATE TODAY AND TONIGHT. THEN BULK OF MOISTURE/LIFT MOVES
EAST LATER TONIGHT. FOG...WHICH COULD BE DENSE...EXPECTED TO FORM.

URBAN AND SMALL STREAM FLOODING PROBLEMS ANTICIPATED...ESPECIALLY
SRN CT.

&&

.MARINE...NO CHANGES PLANNED. UPDATED GRIDS TO LOWER WINDS SLIGHTLY
EARLY TODAY AS OBSERVED NOW.

WITH BOUNDARY LAYER INVERSION IN PLACE...GALE AND HIGHER WINDS CAN
NOT TRANSFER TO THE SURFACE...THUS WINDS ONLY REMAIN IN SCA LEVELS.

&&

.AVIATION...IFR CEILINGS AND VISIBILITY IN RAIN AND FOG.
WINDS ARE PROBLEMATIC...TIMING AND AMOUNT OF A SE SHIFT IS RATHER
UNCERTAIN. TERMINALS OVER THE HUDSON VALLEY AND PERHAPS LGA COULD
HOLD ONTO THE ENE FLOW FOR SOME TIME INTO THE LATE AFTERNOON OR EVEN
EVENING.

&&

.HYDROLOGY...AMOUNTS ARE GOING TO VARY QUITE A BIT BEFORE ALL IS
SAID AND DONE. BASICALLY LOOKING AT A GOOD SOAKING MOST AREAS WITH
AROUND 2 TO 2 1/2 INCHES. LOCALLY HIGHER AMOUNTS WHERE THE AXIS
FINALLY DECIDES TO SET UP...MAYBE EASTERN HALF OF FORECAST
AREA?...LOCALLY LESS IN OTHER AREAS.
&&

*************EARLIER DISCUSSION BELOW***********

.SHORT TERM...MODELS CONTINUE TO GENERATE DIFFERENT SOLUTIONS
OVER THE NEXT FEW DAYS BUT FOR THE MOST PART WILL BE GOING WITH A
SCENARIO CLOSE TO THIS. BASICALLY LOOKING FOR A LOW PRESSURE CENTER
LOCATED OVER THE SOUTHERN APPALACHIANS THIS MORNING TO TRACK SLOWLY
NORTHEASTWARD INTO EASTERN PENNSYLVANIA WEDNESDAY MORNING AND THEN
POSSIBLY INTO SOUTHERN NEW ENGLAND THURSDAY.

THERE IS EXPECTED TO BE THREE...MORE OR LESS...SEPARATE RAIN EVENTS
ACROSS OUR REGION IN RESPONSE TO THIS SYSTEM. THE FIRST BEGAN
YESTERDAY AFTERNOON AND SHOULD TAPER OFF SOMEWHAT FROM WEST TO EAST
TODAY...AT LEAST WESTERN HALF OF ZONES. NOT TO SUCH ABOUT MY EASTERN
ZONES TODAY WITH REGARD TO RAIN. ANYHOW...THE RAIN MAY ACTUALLY STOP
FOR A TIME IN SOME LOCATIONS...BEFORE ROUND TWO MOVES IN LATE
THIS AFTERNOON. THIS FIRST ROUND OF RAIN...ALTHOUGH NOT TERRIBLY
HEAVY FOR MOST OF MY WESTERN ZONES...WILL HAVE NEVER THE LESS
SATURATED THE GROUND AND SET THE STAGE FOR POSSIBLY SOME FUTURE
PROBLEMS...ALTHOUGH THINKING HERE IS THAT THIS WILL MAINLY BE JUST
SOME MINOR PROBLEMS. THIS SECOND ROUND IS EXPECTED TO PRODUCE THE
HEAVIEST RAINS ACROSS OUR REGION FROM LATE IN THE DAY TODAY THROUGH
A GOOD PORTION OF THE NIGHT. WE MAY SEE THESE FLOODING PROBLEMS
APPEAR DURING THE OVERNIGHT HOURS. PROBLEMS SUCH A FLOODING ALONG
OUR ROADS AND FLOODING IN POOR DRAINAGE AREA. BELIEVE OUR RIVERS AND
STREAMS WILL HANDLE THE EXPECTED RAINFALL ALTHOUGH SOME COULD COME
CLOSE TO BANKFUL IF NOT SPILL OVER A TAD. ANYHOW WILL NOT GO WITH A
FLOOD WATCH...BUT INSTEAD ISSUE A SPS TO HIGHLIGHT THESE MINOR
PROBLEMS.

THE RAIN IS EXPECTED TO LIGHTEN UP WEDNESDAY MORNING AS THE SURFACE
LOW PASSES BY TO OUR WEST OVER EASTERN PENNSYLVANIA. THIS LETUP IN
THE ACTION MAY LAST UNTIL LATER IN THE DAY WHEN THE LOW WILL BEGIN
TO SWING ITS TRAILING COLD FRONT THROUGH OUR REGION. THIS WILL BE
THE THIRD AND LAST RAIN EVENT WITH THIS SYSTEM. THIS RAIN WILL BE
MORE SHOWERY IN NATURE AND IS EXPECTED TO BE ON THE LIGHT SIDE FOR
THE MOST PART.

.LONGER TERM...NO CHANGES OF CONSEQUENCE FORESEEN HERE AS MODELS
STILL NOT IN GOOD AGREEMENT.

**********************************************************

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY ALL WATERS.
Hazardous weather outlook, Apr 13, 3:24 AM EST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
424 AM EDT TUE APR 13 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-131815-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
424 AM EDT TUE APR 13 2004

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAINS ACROSS THE REGION TODAY AND TONIGHT MAY LEAD TO
SOME MINOR FLOODING PROBLEMS. FLOODING ALONG ROADWAYS AND IN POOR
DRAINAGE AREAS ARE THE MAIN CONCERN. THE RIVERS AND STREAMS BY
TONIGHT MAY SEE SIGNIFICANT RISES TO NEAR OR SLIGHTLY ABOVE THEIR
BANKS. HOWEVER...ALL OF THESE PROBLEMS ARE EXPECTED TO BE MAINLY AN
INCONVENIENCE...NOT DANGEROUS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME MINOR FLOODING PROBLEMS MAY CONTINUE INTO EARLY
WEDNESDAY...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED DURING THIS
TIME FRAME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT WILL BE
CLOSELY MONITOR.

In the hours before

Special weather statement, Apr 13, 10:37 AM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1137 AM EDT TUE APR 13 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-132130-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
1137 AM EDT TUE APR 13 2004

...SOME FLOODING PROBLEMS EXPECTED THIS AFTERNOON AND TONIGHT...

A LOW PRESSURE CENTER LOCATED OVER THE SOUTHERN APPALACHIANS WILL
TRACK NORTHEASTWARD OVER THE NEXT COUPLE OF DAYS. GENERALLY WE ARE
EXPECTING THE SURFACE LOW TO MOVE INTO EASTERN PENNSYLVANIA
WEDNESDAY MORNING AND THEN INTO SOUTHERN NEW ENGLAND THURSDAY.

OCCASIONAL RAIN AHEAD OF THIS LOW WILL PREVAIL THIS AFTERNOON AND
TONIGHT. A RUMBLE OF THUNDER IS NOT OUT OF THE QUESTION AS WELL. RAIN
FALL COULD BE LOCALLY HEAVY THROUGH TONIGHT. EARLIER RAIN HAS
SATURATED THE GROUND AND THEREFORE HAS SET THE STAGE FOR POSSIBLE
FLOODING PROBLEMS DURING THIS TIME PERIOD.

WE MAY SEE FLOODING PROBLEMS DEVELOP IN RESPONSE TO THIS...BUT FOR
THE MOST PART...THESE PROBLEMS SHOULD BE MORE OF AN
INCONVENIENCE...THEN DANGEROUS. FLOODING ALONG OUR ROADWAYS AND IN
POOR DRAINAGE AREAS IS THE MAIN THREAT. FLOODING ALONG OUR RIVERS AND
STREAMS IS NOT EXPECTED TO BECOME A SIGNIFICANT PROBLEM...ALTHOUGH
RISES TO NEAR OR SLIGHTLY ABOVE THEIR BANKS IS POSSIBLE LATER
TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Brookhaven radar (KOKX), 17 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Suffolk

When
April 13, 12:05 PM EST to 12:20 PM EST
Where
Suffolk County, Middle Is
Reported by
TRAINED SPOTTER
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391370.